Hail, Jefferson
- When
- September 15, 6:35 AM CST
- Where
- Jefferson County, 0.69 mi S of Batavia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -92.170
Quarter sized hail fell in Batavia, IA around 735 am CDT September 15.
Scattered showers and thunderstorms tracked eastward across portions of Eastern Iowa, Northwest Illinois, and Northeast Missouri during the morning of September 15, as a warm front lifted north into Northern Missouri. One storm was severe, when it produced quarter sized hail in Batavia, IA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms tracked eastward across portions of Eastern Iowa, Northwest Illinois, and Northeast Missouri during the morning of September 15, as a warm front lifted north into Northern Missouri. One storm was severe, when it produced quarter sized hail in Batavia, IA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 15, 6:01 AM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 701 AM CDT MON SEP 15 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 348 AM CDT MON SEP 15 2014 TODAY...STRONG WAVE DROPPING SOUTHEASTWARD ACRS THE DAKOTAS CURRENTLY ALONG WITH SOUTHERN FRINGE OF 100+KT UPPER JET MAX DRIVING LONG WEST-TO-EAST ORIENTED AREAS OF SHOWERS AND RAIN FROM EASTERN SD TO LOWER MI...AND LEAD VORT LOBE ACRS SE NEB WORKING ON INCREASING LLVL THTA-E FEED TO PRODUCE ELEVATED STORM CLUSTERS ACRS SW IA. 00Z RUN SHORT RANGE MODELS IN GOOD AGREEMENT IN SUGGESTING MCS FORCING PRODUCED BY THE MAIN UPPER LEVEL WAVE AND ELEVATED FRONTOGENETICAL FORCING ON SOUTH FRINGE OF JET STREAK TO MOVE FROM UPSTREAM AND ACRS THE LOCAL AREA MAINLY FROM 12Z-18Z BEFORE PUSHING OFF TO THE EAST. RIGHT ENTRANCE REGION OFF CURRENT UPPER JET TO THE NORTH TO COMBINE WITH SECONDARY JET-LET DROPPING SOUTHWARD ACRS MN THIS MORNING FOR A COUPLET EFFECT. 25-30+ KT SOUTHWESTERLY H85 MB JET TO CONTINUE TO FEED ELEVATED THTA-E PLUME UP INTO THESE PROCESSES FOR AN INCREASED COVERAGE OF A SHOWER AND RAIN EVENT ACRS THE CWA THIS MORNING THROUGH MIDDAY BEFORE SHIFTING OFF TO THE EAST. WILL ADJUST POPS ACCORDINGLY...AND EXPECT SOME MERGER WITH THE INCOMING SHOWER AND STORM CLUSTER WITH SOUTHWARD SINKING RAIN BAND TO THE NORTH AS THE MORNING PROGRESSES. THERMODYNAMIC PROGS SUGGEST 200-400+ ELEVATED MUCAPES ALONG AND SOUTH OF I80 THIS MORNING...ALONG WITH CONVERGENT THTA-E FEED SHOULD SUPPORT ISOLATED TO SCTRD THUNDERSTORMS EMBEDDED IN THE SHOWER CLUSTER MOVING ACRS THE SOUTH HALF OF THE DVN CWA THIS MORNING...WHILE MAINLY ELEVATED SHOWERS OR STRATIFORM TYPE RAIN INCREASES TO THE NORTH...PASSING SFC LOW AND BOUNDARY WILL BE THE PRECIP DELINEATER. BY THE TIME THE RAIN MOVES OFF TOP THE EAST BY EARLY TO MID AFTERNOON...MOST AREAS TO GET A QUARTER INCH OF RAIN OR LESS. BUT A FEW LOCALIZED HIGHER SWATHS POSSIBLE IN AREAS THAT GET A FEW THUNDERSTORMS IN THE CLUSTER PASSING ACRS THE SAME AREA. HIGH TEMPS IN THE UPPER 50S TO LOWER 60S WILL OCCUR FROM MID TO LATE AFTERNOON AFTER EXPECTED CLOUD CLEAR OFF IN QUICK IN-BUILDING SUBSIDENCE BEHINDS PASSING VORT MAX. AN EARLIER CLEAR OUT THAN WHAT IS CURRENTLY FCST MAY ALLOW FOR SOME MID 60S...BEFORE NORTH WINDS INCREASE WITH THE NEXT COOL PUSH WELL UNDERWAY BY THIS EVENING. TONIGHT...PASSING UPPER TROF ALONG WITH IN-BUILDING SFC HIGH WILL MAKE FOR ANOTHER CLEAR...COOL NIGHT AS NORTH WINDS DECOUPLE AND SUBSIDE AS THE NIGHT PROGRESSES. H85 MB RIDGE COOL RULE SUPPORTS WIDESPREAD LOWS IN THE UPPER 30S TO AROUND 40. A FEW LOCALIZED COOL AIR DRAINAGE LOCATIONS ESPECIALLY NORTH OF I80 POSSIBLY DIPPING INTO THE MID 30S BY TUE MORNING. WITH FCST LOWS NOT ALL THAT FAR OFF RECORD LOWS IN SOME LOCATIONS...WILL ADD A CLIMATE SECTION FOR REFERENCE. WILL HOLD OFF IN GRID MENTION FOR NOW...BUT TONIGHT MAY BE AN IDEAL VALLEY/LOW LYING FOG POTENTIAL. FOG MAY BE MORE WIDESPREAD LATER TONIGHT THAN THOSE LOW LYING AREAS...IF AFTERNOON AND EVENING NORTH SFC WINDS DON/T DRY DOWN THE DPTS AS MUCH AS EXPECTED. WILL PASS ON CONCERNS TO NEXT SHIFT. ..12.. .LONG TERM...(TUESDAY THROUGH NEXT SUNDAY) ISSUED AT 348 AM CDT MON SEP 15 2014 EXPECT DRY AND UNSEASONABLY COOL CONDITIONS ON TUESDAY AS SURFACE HIGH PRESSURE BEGINS TO MOVE SLOWLY EAST. SYNOPTIC MODELS ARE STILL POINTING TO A GRADUAL WARMING TREND WEDNESDAY THROUGH SATURDAY...WITH UPPER RIDGING ACROSS THE PLAINS AND EVENTUALLY THE MISSISSIPPI VALLEY. BY SATURDAY...AFTERNOON TEMPS SHOULD ACTUALLY BE SLIGHTLY ABOVE NORMAL...IN THE MID 70S TO NEAR 80 SOUTH. INITIAL RAIN CHANCES WILL ARRIVE THURSDAY NIGHT INTO FRIDAY...WITH REASONABLE AGREEMENT AMONG THE GFS AND ECMWF REGARDING ENERGY TOPPING THE UPPER RIDGE. AT THIS TIME...THE NORTHERN PORTION OF THE FORECAST AREA IS MOST FAVORED FOR SHOWERS AND THUNDERSTORMS. HOWEVER...FROM FRIDAY NIGHT ON...MODEL INCONSISTENCY LINGERS. THE GFS PHASES SOUTHWEST CONUS ENERGY WITH A NORTHERN STREAM TROUGH... RESULTING IN A MORE POTENT SYSTEM WITH HIGHER POTENTIAL FOR HEAVY RAIN AND A FEW STRONG TO SEVERE STORMS NOT OUT OF THE QUESTION. THE EMF SOLUTION IS MORE DISJOINTED AND INDICATES WEAKER FORCING ACROSS THE FORECAST AREA. FOR NOW...NO REASON TO VARY FROM MODEL CONSENSUS POPS...WHICH HIGHLIGHT FRIDAY NIGHT THROUGH SATURDAY NIGHT AS THE MAIN PRECIS WINDOW. THE FORECAST AREA SHOULD BE MAINLY DRY ON SUNDAY...ALTHOUGH MODEL SPREAD OF THE LONG WAVE PATTERN INCREASES...LENDING LOW CONFIDENCE IN THE TEMPERATURE FORECAST. RP KINNEY && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 643 AM CDT MON SEEP 15 2014 CLUSTERS OF SHOWERS AND A FEW THUNDERSTORMS THROUGH LATE MORNING MAINLY ALONG AND SOUTH OF I80 IMPACTING THE MLI AND BRL TAFS WITH OCCASIONAL BOUTS OF MVFR AND IFR VSBYS IN DOWNPOURS. MOST CIGS TO REMAIN AT MVFR HEIGHTS...WITH THE VFR MORE WIDESPREAD NORTH OF I80 THROUGH EARLY AFTERNOON. A BOUNDARY BI-SECTING THE AREA FROM NE- TO-SW AND AN APPROACHING WAVE ALONG IT WILL KEEP WINDS LIGHT AND VARIABLE FOR MUCH OF THE MORNING...UNTIL THAT LOW PRESSURE PASSES ALLOWING NORTH WINDS TO FLOW INTO THE AREA AND INCREASE AS THE AFTERNOON PROGRESSES. CIGS RISING TO VFR LEVELS AND RAIN MOVING OFF TO THE EAST BY EARLY AFTERNOON/1-2 PM CDT/ AT MOST TAF SITES. CLEARING MID TO LATE AFTERNOON AND NORTH TO NORTHWEST WINDS DIMINISHING THIS EVENING AS HIGH PRESSURE BUILDS INTO THE REGION. HAVE NOT PLACED IT IN THE TAFS JUST YET...BUT WITH LIGHT WINDS AND CLEAR SKIES TONIGHT SOME POTENTIAL OF FOG DEVELOPMENT AFTER MIDNIGHT IN THE VCNTY OF THE TERMINALS. ..12... && .CLIMATE... ISSUED AT 348 AM CDT MON SEP 15 2014 RECORD LOWS FOR SEPTEMBER 16... MOLINE.........37 IN 1984 CEDAR RAPIDS...34 IN 1937 DUBUQUE........34 IN 1984 BURLINGTON.....39 IN 1984 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...12 LONG TERM...RP KINNEY AVIATION...12 CLIMATE...12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 444 AM CDT MON SEP 15 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 444 AM CDT MON SEP 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL MOVE ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 80 THROUGH LATE MORNING. THE STORMS WILL DIMINISH AND MOVE OFF TO THE EAST BY EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE ACTIVE WEATHER WILL RETURN TO THE REGION LATER THIS WEEK. SCATTERED THUNDERSTORMS ARE POSSIBLE IN EASTERN IOWA AS EARLY AS THURSDAY NIGHT INTO FRIDAY. MORE WIDESPREAD THUNDERSTORMS ARE FAVORED LATE FRIDAY AND SATURDAY. WITH THE INCREASING MOISTURE... THERE WILL BE SOME POTENTIAL FOR MODERATE TO LOCALLY HEAVY RAINFALL. SPECIFICS ON SEVERE WEATHER POTENTIAL...IF ANY...WILL BECOME MORE CLEAR LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 12/RP KINNEY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 AM CDT MON SEP 15 2014
IAZ089-099-ILZ025-026-034-035-151315-
DES MOINES-HANCOCK-HENDERSON-LEE-MCDONOUGH-WARREN-
731 AM CDT MON SEP 15 2014
...STRONG THUNDERSTORM WITH HAIL MOVING EAST TOWARD WEST CENTRAL
ILLINOIS...
AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CARMAN...OR 7 MILES SOUTH OF
BURLINGTON...MOVING QUICKLY EAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
DISCO AROUND 735 AM CDT...
TERRE HAUTE AND STRONGHURST AROUND 740 AM CDT...
RARITAN AROUND 745 AM CDT...
GOOD HOPE AND 6 MILES NORTH OF SCIOTA AROUND 755 AM CDT...
LITTLE SWAN LAKE AND BUSHNELL AROUND 805 AM CDT...
PRAIRIE CITY AROUND 810 AM CDT...
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4065 9129 4082 9124 4073 9044 4044 9044
4043 9044
TIME...MOT...LOC 1229Z 282DEG 47KT 4071 9112
12The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 12:32 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail fell in Batavia, IA around 735 am CDT September 15.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538020.